Actos and Weight Gain
As with other medications, Actos (Pioglitazone) can cause several side effects and weight gain appears to be one of them. Clinical trials conducted before Actos was approved by the Food and Drug Administration has shown that this drug can cause an increase in body weight.
It is important to note, however, that sudden, uncontrolled weight gain may indicate congestive heart failure, a possible side effect of Actos. Weight increase of more than three to five pounds per week should be evaluated carefully for possible heart complication.
What Studies Say
Clinical studies conducted before Actos was approved and released to the market revealed that people taking Actos gained weight by around two to six pounds in just 16 to 26 weeks of taking the drug. On the other hand, people who did not take this medication lost around three pounds over the same period of time. When used along with other antidiabetic medications including insulin, a nine pound increase in weight was noted.
Studies show that weight gain is dose dependent, such that people who were taking high doses of Actos gained more weight compared to those on lower doses. The combination of Actos and metformin (Glucophage) appeared to slightly minimize the weight increase.
In some patients who reported rapid weight gain while on Actos, the increase in weight is thought to be caused by fluid retention. This side effect can be dangerous in patients who have certain heart conditions, so if you notice rapid weight gain accompanied by swelling of extremities or difficulty breathing, consult your healthcare provider immediately.
Actos and Congestive Heart Failure
As mentioned above, Actos may increase your risk of congestive heart failure. In patients who have this condition, it can worsen symptoms of congestive heart failure and even lead to heart failure. One of the most common signs of heart failure is rapid weight gain. In fact, some patients with congestive heart failure can gain as much as three to five pounds in over few days.
This increase in weight is often accompanied by other symptoms that include cough and/or swelling of the legs, feet, or ankles. If you notice sudden, unexplained weight gain while on Actos, be sure to consult your healthcare provider for proper evaluation and guidance.
Managing Weight Gain with Actos
There are several things that you can do to manage or prevent weight gain caused by Actos. Usually, healthcare providers will recommend a healthy diabetic diet. This includes increasing your intake of fresh fruits and vegetables, lean meats, fish, poultry, eggs, beans, grains and low-fat milk; and decreasing consumption of trans fats, saturated fats, cholesterol, excess sugar and sodium. You should also engage in regular physical activity, at least 30 minutes of exercise per day. Avoiding alcohol can also help cut off excess calories in the body.
Talk with your healthcare provider in case of gradual weight gain for specific suggestions on how you can deal with weigh increase. He or she can give you recommendations appropriate for your condition. Usually, Actos-related weight gain is easily managed by lifestyle changes. However, if the weight gain persists, your healthcare provider may recommend switching to other medications and/or a complete physical examination to rule out congestive heart failure.